Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS San Diego, CA

February 18, 2006Orange County, California

NWS San Diego, CA issued this flash flood warning at Feb 18, 2006, 11:58 PM PST for Orange County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 18, 2006, 11:58 PM PST (07:58 UTC)
Expired
Feb 19, 2006, 4:00 AM PST
In force
4 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 10 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2006-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2006-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 190757
FFWSGX
CAC059-191200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1158 PM PST SAT FEB 18 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL ORANGE COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITY OF YORBA LINDA

* UNTIL 400 AM PST

* AT 1150 PM PST...A LINE OF SHOWERS AND THUNDERSTORMS WAS MOVING 
  ACROSS NORTHERN ORANGE COUNTY FROM HUNTINGTON BEACH TO YORBA 
  LINDA. THE RAIN EXTENDED WEST OVER THE PACIFIC OCEAN...AND WAS
  MOVING NORTHEAST AT 25 MPH...RESULTING IN A 2 TO 3 HOUR PERIOD OF 
  MODERATE TO HEAVY RAIN ACROSS ORANGE COUNTY.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS 
FLOWS IN THE WATERSHEDS BURNED BY THE SIERRA AND YORBA LINDA FIRES. 
THE SOILS IN A BURN SCAR ARE HIGHLY ERODIBLE SO FLOOD WATERS CAN 
CONTAIN SIGNIFICANT AMOUNTS OF ASH...MUD... BOULDERS...AND 
VEGETATION.

A SHORT PERIOD OF MODERATE RAINFALL ON THE BURNED WATERSHEDS CAN 
LEAD TO FLASH FLOODS AND DEBRIS FLOWS. DRAINAGES IN FEATHERLY 
REGIONAL PARK...THE STREAM CROSSINGS ON STATE HIGHWAYS 91 AND 241 
AND GYPSUM CANYON ROAD...AND SANTIAGO RESERVOIR COULD BE IMPACTED BY 
THESE EVENTS. 

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS 
FLOWS IN THE YORBA LINDA BURN AREA ACCORDING TO THRESHOLDS PROVIDED 
BY THE USGS. AREAS AFFECTED INCLUDE PARTS OF TELEGRAPH CANYON ROAD 
AND CARBON CANYON ROAD.

LAT...LON 3384 11779 3378 11774 3374 11772 3381 11762
      3388 11768 3394 11777 3391 11779

$$

MGM/RB
3 follow-up statements
000 
WGUS76 KSGX 190902
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 AM PST SUN FEB 19 2006

CAC059-191200-
ORANGE CA-
100 AM PST SUN FEB 19 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM PST FOR NORTH
CENTRAL ORANGE COUNTY...

AT 1255 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW A LINE OF MODERATE TO HEAVY RAIN MOVING ACROSS ORANGE COUNTY. 
RAIN FALLING OVER THE RECENT BURN AREAS OF THE SIERRA AND YORBA 
LINDA FIRES WILL BRING AN INCREASED THREAT OF MUD SLIDES AND DEBRIS 
FLOWS THROUGH 4 AM. 
 
AFFECTED AREAS IN THE SIERRA FIRE INCLUDE THE DRAINAGES IN FEATHERLY 
REGIONAL PARK...STREAM CROSSINGS ON STATE HIGHWAYS 91 AND 241 AND 
GYPSUM CANYON ROAD...AND SANTIAGO RESERVOIR. PARTS OF TELEGRAPH 
CANYON ROAD AND CARBON CANYON ROAD.

AFFECTED AREAS IN THE YORBA LINDA BURN AREAS INCLUDED PARTS OF 
TELEGRAPH CANYON ROAD AND CARBON CANYON ROAD.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3384 11779 3378 11774 3374 11772 3381 11762
      3388 11768 3394 11777 3391 11779

$$

MOEDE
000 
WGUS76 KSGX 191018
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
217 AM PST SUN FEB 19 2006

CAC059-191200-
ORANGE CA-
217 AM PST SUN FEB 19 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM PST FOR NORTH
CENTRAL ORANGE COUNTY...

AT 215 AM PST...A BAND OF LIGHT TO MODERATE RAIN CONTINUED ACROSS 
CENTRAL ORANGE COUNTY. THE AREA OF HEAVIEST RAIN WILL SLOWLY 
SHIFTING SOUTH THROUGH 4 AM. HOWEVER...THE THREAT FOR MUDSLIDES AND 
DEBRIS FLOWS IN THE SIERRA FIRE AND YORBA LINDA BURN AREAS WILL 
CONTINUE FOR A SHORT TIME AFTER THE RAIN HAS ENDED. 

AFFECTED AREAS IN THE SIERRA BURN AREA INCLUDE THE STREAM CROSSINGS 
ON STATE HIGHWAYS 91 AND 241 AND GYPSUM CANYON ROAD...AND SANTIAGO 
RESERVOIR. 

AFFECTED AREAS IN THE YORBA LINDA BURN AREAS INCLUDED PARTS OF 
TELEGRAPH CANYON ROAD AND CARBON CANYON ROAD.

LAT...LON 3384 11779 3378 11774 3374 11772 3381 11762
      3388 11768 3394 11777 3391 11779

$$

MOEDE
000 
WGUS76 KSGX 191208
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
408 AM PST SUN FEB 19 2006

CAC059-191218-
ORANGE CA-
408 AM PST SUN FEB 19 2006

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL ORANGE COUNTY EXPIRED 
AT 400 AM PST...

THE RAIN HAS MOVED EAST AND THE THREAT FOR FLASH FLOODING HAS ENDED.

LAT...LON 3384 11779 3378 11774 3374 11772 3381 11762
      3388 11768 3394 11777 3391 11779

$$

MOEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 9:00 PM PST, 2 hours 58 minutes earlier.

Area forecast discussion, Feb 18, 9:00 PM PST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PST SAT FEB 18 2006

.SYNOPSIS...A COLD...SLOW MOVING UPPER LEVEL LOW WILL CONTINUE OVER
THE AREA THROUGH MONDAY WITH SHOWERS AND ISOLATED THUNDERSTORMS
TAPERING OFF SUNDAY AFTERNOON. SNOW IS EXPECTED LOCALLY DOWN TO NEAR
2500 FEET. DRY WEATHER WILL RETURN MONDAY AND IT WILL BE FAIR AND
WARMER LATER IN THE WEEK AS UPPER LEVEL HIGH PRESSURE RETURNS TO THE
REGION.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

ISOLATED LIGHT SHOWERS CONTINUE TO TRACK ACROSS THE AREA FROM ORANGE
CO NORTHWARD. A BAND OF RAIN IS HEADING INTO LA THIS EVE...BUT DOES
NOT LOOK VERY IMPRESSIVE. THE COLD CONTINUES...SOME RECORD LOW MAX
TEMPS WERE SET TODAY...SEE LAXRERSGX. SNOW HAS NOT ACCUMULATED
MUCH...ONLY 3 INCHES AT WRIGHTWOOD AND BIG BEAR LAKE TOP THE LIST.
THE SATELLITE PIX SHOW THE LOW CENTER SPINNING ALONG THE CENTRAL CA
COAST AND MOVING TOWARD SOCAL. THIS WILL INCREASE THE SHOWERS
OVERNIGHT. THE INSTABILITY AND COLD AIR ALOFT WILL KEEP THE SMALL
CHANCE OF TSTORMS IN THE FORECAST...AND THE SNOW LEVELS VERY LOW
FROM 2500-3000 FEET IN ELEVATION. SNOWFALL AMOUNTS WILL APPROACH A
HALF A FOOT IN THE HIGHER MTNS BY SUN AFTERNOON...AND EVEN A COUPLE
INCHES IN THE UPPER DESERT. RAINFALL IN THE LOWER ELEVATIONS WILL
PROBABLY NOT EXCEED 0.5 INCH. WINDS ARE NOT A TERRIBLE PROBLEM WITH
THIS STORM. MOST OF THE ENERGY ROTATING AROUND THE WEST COAST TROUGH
MOVES OUT BY SUN AFTERNOON SO THE CHANCES OF PRECIP GO WITH IT.
HOWEVER...THE TROUGH REMAINS BUT WEAKENS OVER CA TO THE NORTHWEST
AND MODELS HAVE IT MOVING THROUGH SOCAL TUE OR WED. IN THE MEANTIME
THE FLOW ALOFT REMAINS COLD AND CYCLONIC AND A LITTLE MOISTURE HANGS
AROUND INTO TUE TEMPTING US TO KEEP A CHANCE OF PRECIP IN THE
FORECAST UNTIL THEN. DUE TO THE WEAK TROUGH SOLUTION OF THE MODELS
AND THE VERY LIMITED MOISTURE...IT APPEARS DRY FOR NOW. THE UPPER
RIDGE DOES BUILD DURING THE LATTER HALF OF THE WEEK BRINGING DRY AND
WARMER WEATHER.

&&

.AVIATION...
COLD...MOIST AND UNSTABLE AIR MASS WILL CONTINUE OVER THE AREA
THROUGH SUNDAY. VFR TO MVFR CONDITIONS WITH SCATTERED TO BROKEN
CUMULUS/TOWERING CUMULUS. VFR VISIBILITIES EXCEPT MVFR TO LOCAL IFR
IN VICINITY OF HEAVIER SHOWERS. FREEZING LEVEL WILL REMAIN AROUND
3500 TO 4000 FEET THROUGH SUNDAY FOR SOME ICING IN CLOUDS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY FOR THE MOUNTAINS AND HIGH DESERTS...SEE
LAXWSWSGX.

HIGH RIP CURRENT RISK SUNDAY AND MONDAY...SEE LAXSRFSGX.

&&

PUBLIC...MM
AVIATION/MARINE...ECC
Hazardous weather outlook, Feb 18, 7:00 AM PST, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
700 AM PST SAT FEB 18 2006

CAZ042-043-048-050-057-061-062-191400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
700 AM PST SAT FEB 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A COLD WINTER STORM WILL BRING RAIN AND SNOW SHOWERS THIS WEEKEND.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE. SEVERAL INCHES OF SNOW
ARE EXPECTED IN THE MOUNTAINS WHERE A WINTER WEATHER ADVISORY IS
IN EFFECT FROM 2 PM TODAY THROUGH 2 PM SUNDAY. GUSTY WINDS...FOG
AND SNOW WILL MAKE TRAVEL DIFFICULT IN THE MOUNTAINS.

ISOLATED THUNDERSTORMS OVER THE COASTAL WATERS THROUGH THIS
AFTERNOON MAY PRODUCE WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS ON SUNDAY WILL TAPER OFF DURING THE AFTERNOON. IT WILL
REMAIN QUITE COLD...AND SNOW LEVELS IN THE MOUNTAINS WILL REMAIN
VERY LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN NOT ANTICIPATED. HOWEVER...WEATHER SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CAZ055-056-058-060-191400-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
549 AM PST SAT FEB 18 2006

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 PM PST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A COLD WINTER STORM WILL BRING RAIN AND SNOW SHOWERS THIS WEEKEND.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE. SEVERAL INCHES OF SNOW
ARE EXPECTED IN THE MOUNTAINS...AND A WINTER WEATHER ADVISORY IS
IN EFFECT FROM 2 PM TODAY THROUGH 2 PM SUNDAY. GUSTY WINDS...FOG
AND SNOW WILL MAKE TRAVEL DIFFICULT IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS ON SUNDAY WILL TAPER OFF DURING THE AFTERNOON. IT WILL
REMAIN QUITE COLD...AND SNOW LEVELS IN THE MOUNTAINS WILL REMAIN
VERY LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN NOT ANTICIPATED. HOWEVER...WEATHER SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MOEDE/HORTON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 4:56 PM PSTSpecial Marine WarningSGX46 min
Feb 19, 6:20 AM PSTMarine Weather StatementSGX9 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.